Michigan, 2008

High Wind in Michigan, December 28, 2008

December 28, 2008 · NWS DTX · 17 events in 17 counties and zones

A rapidly deepening low pressure system tracked northeast from northern Lake Michigan, sending a strong cold front through southeast Michigan. Winds gusts of 50 to 65 mph behind the cold front lead to widespread tree branches and trees downed, along with extensive power outages, as more than 400,000 Michigan homes and businesses lost power.

Where it happened

Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$23 million
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

A rapidly deepening low pressure system tracked northeast from northern Lake Michigan, sending a strong cold front through southeast Michigan. Winds gusts of 50 to 65 mph behind the cold front lead to widespread tree branches and trees downed, along with extensive power outages, as more than 400,000 Michigan homes and businesses lost power. The majority of those customers who lost power were located in the Detroit Metro Area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Dec 28, 12:25 AM EST, 3 hours 35 minutes earlier.

Area forecast discussion, Dec 28, 12:25 AM EST, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1225 AM EST SUN DEC 28 2008

.AVIATION...

THE BIG CONCERN FOR AVIATION INTERESTS REMAINS THE STRONG WINDS
EXPECTED ALONG AND BEHIND THE COLD FRONT THAT WILL MOVE THROUGH SE
MICHIGAN EARLY THIS MORNING. SOUTH WINDS AHEAD OF THE FRONT WILL
GUST TO NEAR 30 KNOTS BUT GUSTS TO 40 KNOTS ARE EXPECTED BEHIND
THE COLD FRONT WITH THE POTENTIAL TO REACH 50 KNOTS FROM THE
SOUTHWEST. THE STRONG WINDS WILL THEN LAST INTO EARLY AFTERNOON
AND THEN BEGIN TO DIMINISH. OUTSIDE OF THE WIND, SHOWERS EARLY
THIS MORNING WILL BRING PERIODS OF MIXED IFR/MVFR CEILING AND
VISIBILITY AND A SHORT PERIOD OF IFR CONDITIONS WITH THE FRONTAL
PASSAGE. CONDITIONS WILL THEN IMPROVE BACK INTO MVFR CEILING AND
VFR VISIBILITY IN ALL AREAS BY SUNRISE FOLLOWED BY VFR CEILING
DURING THE AFTERNOON. THE WIND WILL THEN SETTLE DOWN TO 15 KNOTS
OR LESS THIS EVENING THROUGH THE OVERNIGHT HOURS UNDER PATCHES OF
HIGH CLOUDS.

&&

.PREV DISCUSSION...ISSUED 429 PM EST SAT DEC 27 2008

SHORT TERM...TONIGHT

MAIN SURFACE LOW OVER NORTHERN ONTARIO WILL CONTINUE TO TRACK
EASTWARD INTO HUDSON BAY OVERNIGHT WHILE A SECONDARY SURFACE LOW
SPINS UP ALONG THE COLD FRONT THAT IS JUST NOW MOVING INTO WESTERN
WISCONSIN AND ILLINOIS. THIS SECONDARY LOW IS EXPECTED TO UNDERGO
RAPID CYCLOGENESIS OVERNIGHT AS THE UPPER TROUGH OVER THE
CENTRAL/SOUTHERN PLAINS MOVES EASTWARD AND CONSOLIDATES/DEEPENS
UNDER THE INFLUENCE OF A COUPLED JET STRUCTURE.

CURRENT MSAS PLOT AND SURFACE OBSERVATIONS INDICATE THIS SECONDARY
FEATURE HAS DEEPENED TO 999 MB...WHICH IS ALREADY STRONGER THAN THE
12Z NAM AND SIMILAR TO THE GFS. WILL THEREFORE FAVOR STRONGER
SOLUTIONS SUCH AS THE GFS AND EURO WITH THE SPIN-UP OF A STRONGER
SURFACE SYSTEM. COPIOUS AMOUNTS OF MOISTURE AND WARMTH WILL CONTINUE
TO ADVECT INTO LOWER MICHIGAN BEHIND A STRONG WARM FRONT AND AT THE
NOSE OF THE LOW LEVEL JET. RAIN SO FAR TODAY HAS MAINLY BEEN
CONCENTRATED NORTH OF THE I-69 CORRIDOR WHERE ISENTROPIC LIFT HAS
BEEN THE GREATEST...AND DROPPED THE FLOOD WATCH FOR AREAS ALONG AND
SOUTH OF INTERSTATE 69 IN AN EARLIER UPDATE THIS AFTERNOON. THE
APPROACH OF A PREFRONTAL TROUGH WILL ALLOW SHOWERS/TSTORMS TO BECOME
MORE WIDESPREAD OVER SOUTHEAST MICHIGAN FOR THE NEXT SEVERAL
HOURS...THEN WE WILL SEE A BRIEF BREAK IN ACTIVITY BEFORE MORE
SHOWERS/TSTORMS MOVE IN AHEAD OF AND ALONG THE COLD FRONT. MAIN
CONCERN FOR THE OVERNIGHT HOURS IS GOING TO BE THE ONSET OF VERY
STRONG WINDS. LOOKS MORE LIKE A HIGH-END WIND ADVISORY EVENT VERSUS
A HIGH WIND WARNING EVENT...AND HAVE ISSUED A WIND ADVISORY
EFFECTIVE AT 11 PM TONIGHT. VERY TIGHT SURFACE GRADIENT IS EXPECTED
TO DEVELOP AS THE LOW DEEPENS OVERHEAD...WITH AN EXTREMELY
IMPRESSIVE WIND FIELD...DEEP LAYER DESCENT STARTING AT THE TOP OF
THE ATMOSPHERE...A GOOD COUPLET OF RAPID PRESSURE
FALLS/RISES...STRONG ISENTROPIC DESCENT...AND A UNILATERAL
DIRECTIONAL WITH HEIGHT. THIS SHOULD ALLOW FOR WIDESPREAD WIND GUSTS
TO 55 MPH...WITH A FEW GUSTS TO 60 MPH NOT OUT OF THE QUESTION.

LONG TERM...SUNDAY THROUGH SATURDAY

STRONG COLD FRONT WILL QUICKLY SWEEP EAST OF SOUTHEAST MICHIGAN
SUNDAY MORNING AS THE RAPIDLY DEEPENING LOW PRESSURE SYSTEM LIFTS
NORTHEAST INTO ONTARIO/QUEBEC.  PRONOUNCED POST-FRONTAL ISALLOBARIC
FORCING COMBINED WITH STRONG COLD AIR ADVECTION/ISENTROPIC DECENT
WILL MAINTAIN A STRONG WIND FIELD WELL INTO THE MIDDAY HOURS BEFORE
GRADUALLY DECREASING.  MODEL SOUNDINGS INDICATE POTENTIAL MIXING UP
TO 850MB...WHICH YIELD GUSTS 45 TO 50 KTS THROUGH THE MORNING
HOURS.  THEREFORE...A HIGH END WIND ADVISORY IS NOW IN EFFECT
THROUGH NOON. HIGH TEMPERATURES FOR THE DAY WILL OCCUR RIGHT AROUND
12Z (UPPER 30S TO MID 40S)...BEFORE READINGS FALL TOWARD THE
FREEZING MARK.  DEEPER MOISTURE WILL SHIFT EAST WITH THE FRONTAL
PASSAGE...ALTHOUGH A NARROW RIBBON OF HIGHER LOW LEVEL
MOISTURE/INCREASING LAPSE RATES MAY BE SUFFICIENT TO GENERATE A FEW
LIGHT RAIN/SNOW SHOWERS THROUGH MIDDAY.  THE STRONG
SUBSIDENCE/MIXING WILL WORK TOWARD SLOWLY SCATTERING OUT THE STRATUS
BY AFTERNOON/EVENING...WHICH MAY BRING A FEW PEAKS OF SUN
LATE.

A PROGRESSIVE BUT LESS AMPLIFIED PATTERN WILL EVOLVE FOR MUCH OF THE
UPCOMING WORK WEEK.  THE FIRST OF TWO CLIPPER SYSTEMS EMBEDDED
WITHIN THE LOW AMPLITUDE WEST-NORTHWEST FLOW WILL SHIFT ACROSS THE
NORTHERN GREAT LAKES ON MONDAY.  MODEST PRE-FRONTAL THERMAL RECOVERY
WITHIN A STRENGTHENING LOW LEVEL SOUTHWEST FLOW WILL PUSH HIGHS
ABOVE NORMAL ON MONDAY...WITH READINGS RANGING FROM MID 30S NORTH TO
LOWER 40S SOUTH.  DEEPER FORCING WILL REMAIN NORTH...WITH AVAILABLE
MOISTURE EXTREMELY LIMITED AS THE ATTENDANT SFC TROUGH DROPS
THROUGH.  THIS WILL KEEP PRECIP CHANCES LOW AND CONFINED TO AREAS
NORTH OF I-69 LATE MONDAY INTO MONDAY NIGHT.

STRONGER CLIPPER WILL TAKE A SIMILAR TRACK FOR TUESDAY/TUESDAY
NIGHT.  DEEPER LARGE SCALE ACCENT WITH BETTER UPPER JET SUPPORT WILL
FOCUS A STRIP OF SNOW ALONG/NORTH OF THE SFC LOW DURING THIS TIME.
MODELS IN GOOD AGREEMENT IN TAKING THE LOW ACROSS SOUTHERN MICHIGAN
WITH THE DEEPER MOISTURE INTO CENTRAL/NORTHERN PORTIONS OF THE
STATE.  THIS WILL BRING THE POTENTIAL FOR SOME MINOR ACCUMULATIONS
WITH THE CURRENT SETUP FAVORING AREAS NORTH OF I-69.  STRONGER
POST-FRONTAL COLD AIR ADVECTION WITH SOME LINGERING SNOW SHOWERS
INTO WEDNESDAY.  HIGH PRESSURE SLIDING THROUGH WILL MAINTAIN DRY
AND SEASONABLE CONDITIONS FOR NEW YEARS DAY.

MARINE...

CONTINUED STRONG WARM AIR ADVECTION AND MOISTURE TRANSPORT WILL
MAINTAIN WIDESPREAD DENSE FOG THROUGH THE EVENING OVER LAKE HURON.
THE FOG WILL START TO LIFT LATE THIS EVENING AS WINDS INCREASE TO
GALE FORCE...WITH ALL OF IT DISSIPATING OVERNIGHT BEHIND THE COLD
FRONT.

A RAPIDLY INTENSIFY LOW PRESSURE SYSTEM WILL TRACK NORTHEAST THROUGH
NORTHERN LOWER MICHIGAN TONIGHT...AND INTO ONTARIO
TOMORROW...RESULTING IN GALE TO STORM FORCE WINDS LATE TONIGHT INTO
SUNDAY. 925/850 MB WINDS ALL FORECASTED TO BE IN EXCESS OF 50
KNOTS...WITH STRONG SUBSIDENCE/COLD ADVECTION ALLOWING FOR THESE
STRONG WINDS TO MIX TO THE SURFACE LATE TONIGHT AND SUNDAY.  WINDS
WILL QUICKLY DIMINISH DURING THE EVENING...AS A SURFACE RIDGE BUILDS
INTO THE CENTRAL GREAT LAKES. HOWEVER...ANOTHER LOW...ALBEIT
WEAKER...WILL RACE THROUGH THE NORTHERN GREAT LAKES MONDAY
NIGHT...POSSIBLY CAUSING GALES OVER THE OPEN WATERS OF LAKE HURON.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...

MI...FLOOD WATCH...MIZ047-MIZ048-MIZ049-MIZ053-MIZ054-MIZ055...UNTIL 7
     AM SUNDAY.

     WIND ADVISORY...MIZ047-MIZ048-MIZ049-MIZ053-MIZ054-MIZ055-MIZ060-
     MIZ061-MIZ062-MIZ063-MIZ068-MIZ069-MIZ070-MIZ075-MIZ076-MIZ082-
     MIZ083...UNTIL 4 PM SUNDAY.

LAKE HURON...
     STORM WARNING...LHZ361-LHZ362-LHZ363-LHZ462-LHZ463-LHZ464...FROM 7
     AM SUNDAY TO 7 PM SUNDAY.

     GALE WARNING...LHZ362-LHZ363-LHZ462-LHZ463-LHZ464...UNTIL 7 AM
     SUNDAY.

     GALE WARNING...NEARSHORE WATERS FROM PORT AUSTIN TO PORT HURON
     INCLUDING SAGINAW BAY...UNTIL 6 PM SUNDAY.

LAKE ST CLAIR...
     GALE WARNING...UNTIL 6 PM SUNDAY.

MI WATERS OF LAKE ERIE...
     GALE WARNING...UNTIL 6 PM SUNDAY.

     LOW WATER ADVISORY...FROM 6 AM SUNDAY TO 10 AM MONDAY.

&&

AVIATION.....BT
SHORT TERM...HLO
LONG TERM....MR
MARINE.......HLO

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Dec 27, 3:41 PM EST, 12 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
341 PM EST SAT DEC 27 2008

MIZ047>049-053>055-282045-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-
341 PM EST SAT DEC 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A DENSE FOG ADVISORY IS IN EFFECT UNTIL MIDNIGHT. A WIND ADVISORY
IS IN EFFECT STARTING AT 4 AM.  PLEASE SEE THE LATEST URGENT
WEATHER MESSAGE /NPWDTX/ FOR DETAILS.

A FLOOD WATCH IS IN EFFECT TONIGHT. REFER TO THE FLOOD WATCH STATEMENT
FOR DETAILS.../FFADTX/.

MOISTURE AND WARM AIR WILL ALSO LEAD TO AN UNSTABLE ATMOSPHERE AS
A STRONG STORM SYSTEM MOVES INTO THE GREAT LAKES TONIGHT. THERE
WILL BE A CHANCE OF THUNDERSTORMS TONIGHT. THESE THUNDERSTORMS
ARE NOT EXPECTED TO BE SEVERE WHILE TRACKING NORTHEAST AT LEAST 50
MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A WIND ADVISORY WILL CONTINUE INTO SUNDAY AFTERNOON.  PLEASE SEE
THE LATEST URGENT WEATHER MESSAGE /NPWDTX/ FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

DISPATCHERS PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.
SPOTTER ACTIVATION IS NOT ANTICIPATED...HOWEVER SPOTTER REPORTS OF
HEAVY RAINFALL OR STRONG WINDS WOULD BE GREATLY APPRECIATED.

MIZ060>063-068>070-075-076-082-083-282045-
SHIAWASSEE-GENESEE-LAPEER-ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-
WASHTENAW-WAYNE-LENAWEE-MONROE-
341 PM EST SAT DEC 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WIND ADVISORY IS IN EFFECT STARTING AT 4 AM. PLEASE SEE THE
LATEST URGENT WEATHER MESSAGE /NPWDTX/ FOR DETAILS.

MOISTURE AND WARM AIR WILL ALSO LEAD TO AN UNSTABLE ATMOSPHERE AS
A STRONG STORM SYSTEM MOVES INTO THE GREAT LAKES TONIGHT. THERE
WILL BE A CHANCE OF THUNDERSTORMS TONIGHT. THESE THUNDERSTORMS ARE
NOT EXPECTED TO BE SEVERE WHILE TRACKING NORTHEAST AT LEAST 50
MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A WIND ADVISORY WILL CONTINUE INTO SUNDAY AFTERNOON.  PLEASE SEE
THE LATEST URGENT WEATHER MESSAGE /NPWDTX/ FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

DISPATCHERS PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.
SPOTTER ACTIVATION IS NOT ANTICIPATED...HOWEVER SPOTTER REPORTS
OF HEAVY RAINFALL OR STRONG WINDS WOULD BE GREATLY APPRECIATED.

LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-282045-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
341 PM EST SAT DEC 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A MARINE DENSE FOG ADVISORY IS IN EFFECT THROUGH THIS EVENING. PLEASE
SEE THE LATEST MARINE WEATHER MESSAGE /MWWDTX/ FOR DETAILS.

A GALE WARNING IS IN EFFECT TONIGHT FOR ALL MARINE AREAS. PLEASE
SEE THE LATEST MARINE WEATHER MESSAGE /MWWDTX/ FOR DETAILS.

MOISTURE AND WARM AIR WILL ALSO LEAD TO AN UNSTABLE ATMOSPHERE AS
A STRONG STORM SYSTEM MOVES INTO THE GREAT LAKES TONIGHT. THERE
WILL BE A CHANCE OF THUNDERSTORMS TONIGHT. THESE THUNDERSTORMS
ARE NOT EXPECTED TO BE SEVERE WHILE TRACKING NORTHEAST AT AROUND
50 KNOTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A STORM WARNING IS IN EFFECT THROUGH SUNDAY EVENING FOR THE OPEN
WATERS OF LAKE HURON. A GALE WARNING REMAINS IN EFFECT ON SUNDAY
FOR THE NEARSHORE WATERS OF SOUTHERN LAKE HURON...LAKE ST. CLAIR
AND LAKE ERIE. PLEASE SEE THE LATEST MARINE WEATHER MESSAGE
/MWWDTX/ FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

MR

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 high wind. Local standard time, as filed.

High Wind, Midland

When
December 28, 4:00 AM EST to 10:00 AM EST
Where
Midland forecast zone
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.647, -84.388 (the zone’s center; the record gives no point)

High Wind, Bay

When
December 28, 4:00 AM EST to 10:00 AM EST
Where
Bay forecast zone
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.721, -83.942 (the zone’s center; the record gives no point)

High Wind, Huron

When
December 28, 4:00 AM EST to 10:00 AM EST
Where
Huron forecast zone
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.910, -82.855 (the zone’s center; the record gives no point)

High Wind, Saginaw

When
December 28, 4:00 AM EST to 10:00 AM EST
Where
Saginaw forecast zone
Measured
56 kt (64 mph) estimated gust
Property damage
$2.0 million
Reported by
Trained Spotter
Coordinates
43.335, -84.053 (the zone’s center; the record gives no point)

High Wind, Tuscola

When
December 28, 4:00 AM EST to 10:00 AM EST
Where
Tuscola forecast zone
Measured
56 kt (64 mph) estimated gust
Property damage
$250,000
Reported by
Trained Spotter
Coordinates
43.491, -83.440 (the zone’s center; the record gives no point)

High Wind, Sanilac

When
December 28, 4:00 AM EST to 10:00 AM EST
Where
Sanilac forecast zone
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.443, -82.646 (the zone’s center; the record gives no point)

High Wind, Shiawassee

When
December 28, 4:00 AM EST to 10:00 AM EST
Where
Shiawassee forecast zone
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.954, -84.147 (the zone’s center; the record gives no point)

High Wind, Genesee

When
December 28, 4:00 AM EST to 10:00 AM EST
Where
Genesee forecast zone
Measured
56 kt (64 mph) estimated gust
Property damage
$2.0 million
Reported by
Trained Spotter
Coordinates
43.022, -83.707 (the zone’s center; the record gives no point)

High Wind, Lapeer

When
December 28, 4:00 AM EST to 10:00 AM EST
Where
Lapeer forecast zone
Measured
56 kt (64 mph) estimated gust
Property damage
$500,000
Reported by
Trained Spotter
Coordinates
43.090, -83.222 (the zone’s center; the record gives no point)

High Wind, St. Clair

When
December 28, 4:00 AM EST to 10:00 AM EST
Where
St. Clair forecast zone
Measured
56 kt (64 mph) estimated gust
Property damage
$500,000
Reported by
Trained Spotter
Coordinates
42.931, -82.664 (the zone’s center; the record gives no point)

High Wind, Livingston

When
December 28, 4:00 AM EST to 10:00 AM EST
Where
Livingston forecast zone
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.603, -83.911 (the zone’s center; the record gives no point)

High Wind, Oakland

When
December 28, 4:00 AM EST to 10:00 AM EST
Where
Oakland forecast zone
Measured
56 kt (64 mph) estimated gust
Property damage
$5.0 million
Reported by
Trained Spotter
Coordinates
42.660, -83.386 (the zone’s center; the record gives no point)

High Wind, Macomb

When
December 28, 4:00 AM EST to 10:00 AM EST
Where
Macomb forecast zone
Measured
56 kt (64 mph) estimated gust
Property damage
$5.0 million
Reported by
Trained Spotter
Coordinates
42.673, -82.910 (the zone’s center; the record gives no point)

High Wind, Washtenaw

When
December 28, 4:00 AM EST to 10:00 AM EST
Where
Washtenaw forecast zone
Measured
56 kt (64 mph) estimated gust
Property damage
$3.0 million
Reported by
Trained Spotter
Coordinates
42.253, -83.839 (the zone’s center; the record gives no point)

High Wind, Wayne

When
December 28, 4:00 AM EST to 10:00 AM EST
Where
Wayne forecast zone
Measured
59 kt (68 mph) measured gust
Property damage
$3.0 million
Reported by
Trained Spotter
Coordinates
42.285, -83.261 (the zone’s center; the record gives no point)

High Wind, Lenawee

When
December 28, 4:00 AM EST to 10:00 AM EST
Where
Lenawee forecast zone
Measured
56 kt (64 mph) estimated gust
Property damage
$250,000
Reported by
Trained Spotter
Coordinates
41.895, -84.066 (the zone’s center; the record gives no point)

High Wind, Monroe

When
December 28, 4:00 AM EST to 10:00 AM EST
Where
Monroe forecast zone
Measured
56 kt (64 mph) estimated gust
Property damage
$1.0 million
Reported by
Trained Spotter
Coordinates
41.921, -83.494 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2008Every state in 2008This day in weather historyWarnings in Michigan, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 145948, 145949, 145950, 145951, 145952, 145953, 145954, 145955, 145956, 145957, 145958, 145959, 145960, 145961, 145962, 145963, 145964.